Close

We are using cookies to give you the best experience on our site. Cookies are files stored in your browser and are used by most websites to help personalise your web experience.

By continuing to use our website without changing the settings, you are agreeing to our use of cookies.

Find out more
For more information, go to www.arthritisresearchuk.org

How do I control my leaky gut?

Q) Six years ago I was diagnosed with rheumatoid arthritis. Since then I’ve reduced my methotrexate from 25 mg to 12.5 mg and now take only 2 mg of steroids per day along with 20 mg of omeprazole. However during the last nine months I have increasingly suffered from flatulence, a leaky gut and, when I stop the omeprazole, indigestion. I have tried smaller meals and probiotics with no success. Any suggestions please?
Trish Marson, Fleet, Hampshire (Autumn 2012)

A) I presume when you say a ‘leaky gut’ you mean ‘looseness’ as there is a medical condition with the same name. I also presume you are not taking an anti-inflammatory medication. Both these situations can be a cause of your symptoms. If you have associated weight loss this can be a cause for concern and would probably warrant further tests on the gut which might include tests of how well you are absorbing food and probably some direct imaging/biopsy of your gut.

Helpline

0800 5200 520

Our new helpline: Call us for free information, help and advice on your type of arthritis.

All calls are recorded for training and quality purposes

More Information Close
For more information, go to www.arthritisresearchuk.org/arthritis-information or call 0300 790 0400 to order the complete printed booklet.
Arthritis Research UK fund research into the cause, treatment and cure of arthritis. You can support Arthritis Research UK by volunteering, donating or visiting our shops.